Flood, Warren
- When
- July 12, 9:00 PM EST to July 13, 3:00 AM EST
- Where
- Warren forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
Several rounds of heavy rain caused flooding in Warren County during the night of July 12. Flooding was most severe in the Sheffield area, where flooded roads and homes were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Several rounds of heavy rain caused flooding in Warren County during the night of July 12. Flooding was most severe in the Sheffield area, where flooded roads and homes were reported. In Sheffield Township, 5 feet of water was reported in five businesses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 12, 7:42 PM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
842 PM EDT MON JUL 12 2004
.SHORT TERM (REST OF TONIGHT)...
FLASH FLOODING ONGOING IN ELK AND WARREN COUNTY...AFTER EARLIER
SIGNIFICANT ROUND OF HEAVY RAINS THIS AFTERNOON OVER THE RIDGE AND
VALLEY REGION (WESTERN PERRY COUNTY NEAR BLAIN HAD NUMEROUS ROAD
CLOSURES AND MUDSLIDES) AND LOWER SUSQ. CONTG TO MONITOR RISES ON
AREA CREEKS...AND WITH THE EXCEPTION OF ELK AND WARREN COUNTIES...
MOST HAVE ALREADY CRESTED (OR ARE NEAR TO CRESTING) OR HAVE BEGUN TO
RECEDE IN THE LOWER SUSQ. AND RIDGE/VALLEY REGION.
WL KEEP FLOOD WATCH GOING UNTIL MIDNIGHT. NO CHANGES THIS EVENING.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 305 PM EDT MON JUL 12 2004
AVIATION...
WIDESPREAD MVFR AND IFR LIKELY INTO TUESDAY AM...GIVEN FOG AND
HAZE...LOW CLDS...AND LOWER CONDITIONS IN STORMS. WIND FIELDS NOT
REAL STRONG.
EVEN BY TUESDAY AFTERNOON...SOME AREAS OF HZ POSSIBLE...ESPECIALLY
IN SHOWERS TO THE EAST.
SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
CLUSTERS OF HEAVY SHOWERS AND STORMS FROM NW PA TO SE PA. ENTIRE
AREA SHOULD SLOWLY WEAKEN AND SLAG SOUTHWARD...BUT STILL SEVERAL
HOURS OF HEATING LEFT...AND VORT MAX STILL THE NW...THUS KEPT POPS
HIGH INTO THIS EVENING...AND WATCH LOOKS GOOD UNTIL MIDNIGHT.
RADAR A LITTLE WEAK ON RADAR RETURNS AND AMTS...BUT OFTEN THIS
CAN RESULT AT LONGER RANGES...AS CORES NOT REAL HIGH...AND
RAINALL IS TROPICAL IN NATURE.
NOT A BAD DAY TUE...BUT A CHC OF SHOWERS AND STORMS POSSIBLE...
MAINLY E PART OF CWA...BUT KEPT CHC IN ALL AREAS...GIVEN HOW
UNSTABLE THE AIRMASS IS...AND ISC PICTURE.
LOOKS LIKE SHOWERS AND STORMS WILL COME IN FASTER FOR TUESDAY NIGHT
INTO WED. DYNAMICS QUITE STRONG...BUT TIMING MAY HELP SAVE US FROM
LARGE OUTBREAK OF SEVERE. SPC OUTLOOK FURTHER SOUTH AT THE CURRENT
TIME.
SYSTEM TRYS TO CUT OFF...SEE BELOW.
LONG TERM (THURSDAY THROUGH MONDAY)...
DID BRING POPS UP ON THU TO FIT ISC...AND THAT SYSTEM STARTS TO CUT
OFF. HEIGHTS SEVERAL DEVIATIONS BELOW NORMAL...SEE MREFS ETC. THIS
SUMMER STARTING
TO LOOK MORE AND MORE LIKE LAST SUMMER.
ANOTHER WEAK FRONT FOR LATER IN THE WEEKEND. TOOK OUT MENTION OF
RAIN FOR SUNDAY NIGHT...BUT DID UP POPS FOR SUNDAY FROM 20 TO 30.
MAYBE A FEW NICE DAYS FOR EARLY NEXT WEEK.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-025>028-
034>037-041-042-045-046-049>053-056>059-063>066 UNTIL 12 AM EDT.
&&
SHORT TERM (UPDATE)...DEVOIRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 456 AM EDT MON JUL 12 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-130853- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 456 AM EDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: AN AREA OF LOW PRESSURE...LOCATED OVER MICHIGAN THIS MORNING...WILL TRACK EASTWARD THROUGH PENNSYLVANIA LATER TODAY. HEAVY SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM...POSSIBLY PRODUCING RAINFALL HEAVY ENOUGH TO CAUSE FLASH FLOODING IN SOME AREAS. SHOWERS AND THUNDERSTORMS WILL TAPER OFF THIS EVENING AS THE LOW PRESSURE SYSTEM PASSES TO OUR EAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION ON WEDNESDAY...ACCOMPANIED BY A ROUND OF SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL...MAINLY OVER THE LAUREL HIGHLANDS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
524 PM EDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0519 PM FLASH FLOOD 3 E BLAIN 40.34N 77.46W
07/12/2004 PERRY PA EMERGENCY MNGR
MUDSLIDE ON STATE ROUTE 274...3 MILES EAST OF BLAIN
&&
STEINBUGLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
628 PM EDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0628 PM FLASH FLOOD BLAIN 40.34N 77.51W
07/12/2004 PERRY PA EMERGENCY MNGR
RT 17 CLOSED DUE TO WATER...RT 233 PONDING ON ROAD...RT
74 MUDSLIDE CLOSING 1/2 OF ONE LANE
&&
STEINBUGLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
806 PM EDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 PM FLASH FLOOD SHEFFIELD 41.70N 79.03W
07/12/2004 WARREN PA EMERGENCY MNGR
SEVERAL BASEMENTS AND STREETS FLOODED
&&
JVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
827 PM EDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD ST. MARYS 41.43N 78.56W
07/12/2004 ELK PA TRAINED SPOTTER
NUMEROUS ROADS FLOODED
&&
STEINBUGLThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413542.